Vermont, 2012

Strong Wind in Vermont, January 18, 2012

January 18, 2012 · NWS BTV · 16 events in 16 counties and zones

A strong and intensifying area of low pressure moved just north of the St. Lawrence River across southeast Ontario and Quebec provinces in Canada during the night of January 17th and early morning hours of January 18th.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$98,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A strong and intensifying area of low pressure moved just north of the St. Lawrence River across southeast Ontario and Quebec provinces in Canada during the night of January 17th and early morning hours of January 18th.

The strong pressure gradient and cold air advection accompanying low pressure and associated cold front accounted for strong, localized damaging west to southwest winds with gusts in excess of 60 mph in elevations above 2000 feet along the Green Mountains with numerous 40 to 50 mph in the valleys.

The end result was scattered tree limbs, trees and power lines down along with nearly 2500 customers without power across Vermont.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Jan 18, 12:49 AM EST, 11 minutes earlier.

Area forecast discussion, Jan 18, 12:49 AM EST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
1249 AM EST WED JAN 18 2012

.SYNOPSIS...
INTENSIFYING LOW PRESSURE SWINGING THROUGH THE SAINT LAWRENCE
VALLEY WILL BRING A VARIETY OF MIXED PRECIPITATION TO THE REGION
THROUGH THIS EVENING ALONG WITH A HIGH WIND THREAT ACROSS NORTHERN
NEW YORK AND FAR NORTHWESTERN VERMONT TONIGHT. A BRIEF RETURN OF
ARCTIC AIR WILL SPELL A CHILLY TEMPERATURE FORECAST BY WEDNESDAY
INTO WEDNESDAY NIGHT BEFORE MODERATING TEMPERATURES RETURN FOR
LATER THIS WEEK. OTHER THAN PERIODIC BOUTS OF LIGHT SNOW SHOWER
ACTIVITY...RATHER INSIGNIFICANT WEATHER IS EXPECTED FROM THURSDAY
ONWARD.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
AS OF 1148 PM EST TUESDAY...QUICK UPDATE- BASED ON STRENGTH OF
WINDS - INCLUDING GUST TO 57 KTS AT POTSDAM NEW YORK
AIRPORT...HAVE UPGRADED TO A HIGH WIND WARNING ACROSS THE NRN
ADIRONDACKS...AND EXPANDED WIND ADVISORY ACROSS REMAINING ZONES IN
VERMONT. IT APPEARS THE HIGHEST WINDS ACROSS NRN NY - UP TO 65 MPH
- WILL OCCUR NEXT 2-4 HRS...AND SCATTERED TO WIDESPREAD POWER
OUTAGES CAN BE EXPECTED FOR THE ST. LAWRENCE VALLEY AND NRN
ADIRONDACKS OVERNIGHT. ISOLD/SCT POWER OUTAGES ALSO POSSIBLE
ACROSS VERMONT WITH GUSTS TO 50 MPH EXPECTED.

ALSO...SHARPLY COLDER TEMPERATURES WITH COLD FRONTAL PASSAGE
TOWARD DAYBREAK WILL RESULT IN RAPID FREEZE-UP AND WILL BE DEALING
WITH BLACK ICE ISSUES ON ROADWAYS. WE/LL ATTEMPT TO ADDRESS THIS A
BIT LATER WITH A SPECIAL WEATHER STATEMENT.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH THURSDAY NIGHT/...
AS OF 309 PM EST TUESDAY...GUSTY WEST TO NORTHWESTERLY WINDS AND
SCT NRN MTN SHSN ACTIVITY TO THEN SLOWLY WANE THROUGH THE DAY ON
WEDNESDAY AS SFC LOW PULLS INTO THE CANADIAN MARITIMES AND ARCTIC
HIGH PRESSURE BUILDS EAST. WHILE QUITE CHILLY...THIS AIRMASS NOT
QUITE AS COLD AS THAT OF THIS PAST WEEKEND. REGARDLESS...STILL A
RATHER BLUSTERY AND RAW DAY ON WEDNESDAY AS READINGS HOLD STEADY
OR SLOWLY FALL THROUGH THE TEENS AND/OR SINGLE DIGITS.

THEN CLEAR AND COLD WEDNESDAY NIGHT AS AFOREMENTIONED HIGH CRESTS
OVERHEAD WITH CLEARING SKIES. READINGS SHOULD GENERALLY BOTTOM OUT
IN THE 5 TO 15 BELOW RANGE ACROSS THE MTNS...AND 5 BELOW TO 5
ABOVE IN THE BROADER VALLEYS BY THURSDAY MORNING.

THEREAFTER...A GRADUAL INCREASE IN CLOUD COVER AND THREAT OF SCT
SHSN ACTIVITY WILL OCCUR BY LATER THURSDAY INTO THURSDAY NIGHT AS
ADDITIONAL NRN STREAM CLIPPER ENERGY SWINGS INTO THE REGION.
CONTINENTAL ORIGIN OF THIS SYSTEM SHOULD ENSURE ONLY LIGHT
ACCUMULATIONS OF A FEW INCHES...MAINLY ACROSS THE NRN MTNS AS
FLOW TRENDS SOUTH...THEN SOUTHWEST TO WEST BY THURSDAY NIGHT
BEHIND PARENT FRONTAL BOUNDARY. TEMPERATURES MORE MODERATE DURING
THIS PERIOD...BUT STILL A TAD BELOW MID-JANUARY NORMS.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
AS OF 130 PM EST TUESDAY...SURFACE HIGH PRESSURE WILL RIDGE INTO
THE NORTH COUNTRY BEGINNING FRIDAY MORNING AND CONTINUING THROUGH
EARLY SATURDAY. ON SATURDAY NIGHT A LOW PRESSURE SYSTEM WILL PASS
TO OUR SOUTH...AND HAVE MENTIONED A CHANCE FOR SNOW SHOWERS
ACROSS OUR SOUTHERN ZONES FOR SATURDAY AFTERNOON AND OVERNIGHT.
NEXT CHANCE FOR SNOW SHOWERS WILL BE ON MONDAY AS A LOW PRESSURE
SYSTEM PASSES TO OUR NORTH. HAVE ANOTHER CHANCE FOR SNOW SHOWERS
MENTIONED FOR THE MONDAY INTO MONDAY NIGHT TIMEFRAME. OVERALL NO
SIGNIFICANT SYSTEMS EXPECTED IN THE EXTENDED FORECAST...AND
TEMPERATURES WILL TREND BACK ABOVE NORMAL OVER THE WEEKEND AND
INTO EARLY NEXT WEEK.

&&

.AVIATION /06Z WEDNESDAY THROUGH SUNDAY/...
THROUGH 06Z THURSDAY...VERY STRONG WINDS WL IMPACT ALL TAF SITES
THRU 12Z THIS MORNING WITH GUSTS TO 50 KNOTS POSSIBLE. THESE
SOUTHWEST WINDS WL BE SHIFTING TO THE NORTHWEST BY 12Z THIS
MORNING...AND WL CREATE AREAS OF MODERATE TO SEVERE TURBULENCE.
OTHERWISE...SFC COLD FRNT WL PRODUCE A FEW SCATTERED SNOW SHOWERS
WITH A POTENTIAL FOR PERIODS OF IFR AT SLK. WL USE TEMPO GROUP
BTWN 06Z-09Z FOR 2SM IN -SHSN ACTIVITY. REST OF TAF SITES WL USE
VCSH FOR PRECIP ASSOCIATED WITH FRNT. WINDS WL DECREASE GRADUALLY
THIS AFTN AS SFC LOW PRES TRACKS TWD EASTERN CANADA...WITH CLRING
SKIES DEVELOPING.

OUTLOOK 06Z THURSDAY THROUGH SUNDAY...VFR CONDITIONS WL PREVAIL
THRU 00Z FRIDAY...BEFORE POTENT DISTURBANCE ALOFT...RIBBON OF
ENHANCED MOISTURE...AND SFC COLD FRNT PRODUCES SNOW SHOWERS AND
SQUALLS BTWN 03Z-12Z FRIDAY WITH PERIODS OF IFR POSSIBLE.
ALSO...GUSTY SOUTH WINDS WL BE POSSIBLE AHEAD OF THIS SYSTEM ON
THUR AFTN...WL SHIFT TO THE NORTHWEST AFT 06Z FRIDAY. NEXT SYSTEM
WITH MORE SNOW ARRIVES SAT AFTN INTO SUNDAY WITH POTENTIAL
MVFR/IFR CONDITIONS...ESPECIALLY RUT.

&&

.EQUIPMENT...
AS OF 1100 PM EST TUESDAY...THE TEMPERATURE AND DEW POINT SENSORS
AT THE AUTOMATED SURFACE OBSERVING SYSTEM AT THE MORRISVILLE STATE
AIRPORT IN MORRISVILLE VERMONT (KMVL) ARE OUT OF SERVICE AT THIS
TIME. ELECTRONICS TECHNICIANS WILL ATTEMPT REPAIRS AT THIS SITE
DURING THE DAY ON WEDNESDAY.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...WIND ADVISORY UNTIL 1 PM EST THIS AFTERNOON FOR VTZ001>012-
     016>019.
     WINTER WEATHER ADVISORY UNTIL 7 AM EST THIS MORNING FOR VTZ003-
     004-007.
NY...HIGH WIND WARNING UNTIL 7 AM EST THIS MORNING FOR NYZ026-027-
     029>031-034-087.
     WIND ADVISORY UNTIL 1 PM EST THIS AFTERNOON FOR NYZ028-035.

&&

SYNOPSIS...JMG
NEAR TERM...BANACOS/WGH
SHORT TERM...JMG
LONG TERM...NEILES
AVIATION...TABER
EQUIPMENT...
Hazardous weather outlook, Jan 17, 12:54 PM EST, 12 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
1254 PM EST TUE JAN 17 2012

NYZ026-027-181800-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-
1254 PM EST TUE JAN 17 2012

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 AM EST WEDNESDAY...
...HIGH WIND WARNING IN EFFECT FROM 7 PM THIS EVENING TO 7 AM EST
WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.
   HIGH WIND WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.
   HIGH WIND WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
HOWEVER...SPOTTERS ARE ENCOURAGED TO SUBMIT WINTER WEATHER...HIGH
WIND REPORTS AND ANY REPORTS OF WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE LATER TODAY AND TONIGHT.

VTZ003-004-007-181800-
ORLEANS-ESSEX-CALEDONIA-
1254 PM EST TUE JAN 17 2012

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 AM EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST VERMONT.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
HOWEVER...SPOTTERS ARE ENCOURAGED TO SUBMIT WINTER WEATHER
REPORTS TO THE NATIONAL WEATHER SERVICE LATER TODAY AND TONIGHT.

NYZ087-181800-
SOUTHWESTERN ST. LAWRENCE-
1254 PM EST TUE JAN 17 2012

...HIGH WIND WARNING IN EFFECT FROM 7 PM THIS EVENING TO 7 AM EST
WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
HOWEVER...SPOTTERS ARE ENCOURAGED TO SUBMIT HIGH WIND REPORTS OR
ANY REPORTS OF DAMAGE TO THE NATIONAL WEATHER SERVICE TONIGHT.

NYZ028>030-VTZ001-002-016-181800-
EASTERN CLINTON-SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-
GRAND ISLE-WESTERN FRANKLIN-EASTERN FRANKLIN-
1254 PM EST TUE JAN 17 2012

...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 7 AM EST
WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK AND
NORTHWEST VERMONT.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
HOWEVER...SPOTTERS ARE ENCOURAGED TO HIGH WIND REPORTS TO THE
NATIONAL WEATHER SERVICE TONIGHT.

NYZ031-034-181800-
WESTERN CLINTON-WESTERN ESSEX-
1254 PM EST TUE JAN 17 2012

...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 1 PM EST
WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
HOWEVER...SPOTTERS ARE ENCOURAGED TO SUBMIT HIGH WIND REPORTS TO
THE NATIONAL WEATHER SERVICE TONIGHT.

NYZ035-VTZ005-006-008>012-017>019-181800-
EASTERN ESSEX-WESTERN CHITTENDEN-LAMOILLE-WASHINGTON-WESTERN ADDISON-
ORANGE-WESTERN RUTLAND-WINDSOR-EASTERN CHITTENDEN-EASTERN ADDISON-
EASTERN RUTLAND-
1254 PM EST TUE JAN 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHWEST VERMONT AND SOUTHERN VERMONT.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

LIGHT WINTRY MIXED PRECIPITATION OR LIGHT RAIN WILL DEVELOP THIS
AFTERNOON...BEFORE TAPERING OFF TO SNOW SHOWERS TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

JMG

In the hours before

Local storm report, Jan 17, 11:53 PM EST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
1153 PM EST TUE JAN 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1152 PM     NON-TSTM WND DMG MOIRA                   44.82N  74.56W
01/17/2012                   FRANKLIN           NY   TRAINED SPOTTER

            TREE DOWN ON COUNTY ROAD 5

&&

EVENT NUMBER BTV1200006

TABER
Local storm report, Jan 18, 12:10 AM EST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
1210 AM EST WED JAN 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1202 AM     NON-TSTM WND GST 2 ENE MASSENA           44.94N  74.85W
01/18/2012  M63 MPH          ST. LAWRENCE       NY   ASOS

&&

EVENT NUMBER BTV1200007

TABER
Local storm report, Jan 18, 12:26 AM EST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
1226 AM EST WED JAN 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 AM     NON-TSTM WND GST 2 ENE LAKE CLEAR        44.38N  74.20W
01/18/2012  M55 MPH          FRANKLIN           NY   ASOS

&&

EVENT NUMBER BTV1200008

TABER
Local storm report, Jan 18, 12:29 AM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
1229 AM EST WED JAN 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1228 AM     NON-TSTM WND DMG HARRIETSTOWN            44.40N  74.16W
01/18/2012                   FRANKLIN           NY   UTILITY COMPANY

            POWER OUTAGE DUE TO TREES DOWN

&&

EVENT NUMBER BTV1200009

TABER
Local storm report, Jan 18, 12:30 AM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
1230 AM EST WED JAN 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 AM     NON-TSTM WND DMG DICKINSON               44.75N  74.56W
01/18/2012                   FRANKLIN           NY   UTILITY COMPANY

            POWER OUTAGE

&&

EVENT NUMBER BTV1200010

TABER
Local storm report, Jan 18, 12:32 AM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
1232 AM EST WED JAN 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1231 AM     NON-TSTM WND DMG POTSDAM                 44.67N  74.98W
01/18/2012                   ST. LAWRENCE       NY   UTILITY COMPANY

            NUMEROUS POWER OUTAGES

&&

EVENT NUMBER BTV1200011

TABER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 strong wind. Local standard time, as filed.

Strong Wind, Grand Isle

When
January 18, 1:00 AM EST to 4:00 AM EST
Where
Grand Isle forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$10,000
Reported by
Mesonet
Coordinates
44.797, -73.295 (the zone’s center; the record gives no point)

Strong south to southwest winds with frequent gusts in excess of 40 mph and a few gusts to 50 mph knocked down some tree limbs and caused some scattered power outages.

Strong Wind, Western Franklin

When
January 18, 1:00 AM EST to 4:00 AM EST
Where
Western Franklin forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$10,000
Reported by
Mesonet
Coordinates
44.858, -72.912 (the zone’s center; the record gives no point)

Strong south to southwest winds with frequent gusts in excess of 40 mph and a few gusts to 50 mph knocked down some tree limbs and caused some scattered power outages.

Strong Wind, Western Addison

When
January 18, 1:00 AM EST to 4:00 AM EST
Where
Western Addison forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$5,000
Reported by
Mesonet
Coordinates
44.031, -73.141 (the zone’s center; the record gives no point)

Strong south to southwest winds with frequent gusts in excess of 40 mph and a few gusts to 50 mph knocked down some tree limbs and caused some scattered power outages.

Strong Wind, Western Chittenden

When
January 18, 1:00 AM EST to 4:00 AM EST
Where
Western Chittenden forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$5,000
Reported by
Mesonet
Coordinates
44.461, -73.081 (the zone’s center; the record gives no point)

Strong south to southwest winds with frequent gusts in excess of 40 mph and a few gusts to 50 mph knocked down some tree limbs and caused some scattered power outages.

Strong Wind, Western Rutland

When
January 18, 1:00 AM EST to 4:00 AM EST
Where
Western Rutland forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$5,000
Reported by
Mesonet
Coordinates
43.580, -73.037 (the zone’s center; the record gives no point)

Strong south to southwest winds with frequent gusts in excess of 40 mph and a few gusts to 50 mph knocked down some tree limbs and caused some scattered power outages.

Strong Wind, Eastern Addison

When
January 18, 1:00 AM EST to 4:00 AM EST
Where
Eastern Addison forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$5,000
Reported by
Mesonet
Coordinates
44.031, -73.141 (the zone’s center; the record gives no point)

Strong south to southwest winds with frequent gusts in excess of 40 mph and a few gusts to 50 mph knocked down some tree limbs and caused some scattered power outages.

Strong Wind, Eastern Chittenden

When
January 18, 1:00 AM EST to 4:00 AM EST
Where
Eastern Chittenden forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$5,000
Reported by
Mesonet
Coordinates
44.461, -73.081 (the zone’s center; the record gives no point)

Strong south to southwest winds with frequent gusts in excess of 40 mph and a few gusts to 50 mph knocked down some tree limbs and caused some scattered power outages.

Strong Wind, Eastern Franklin

When
January 18, 1:00 AM EST to 4:00 AM EST
Where
Eastern Franklin forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$5,000
Reported by
Mesonet
Coordinates
44.858, -72.912 (the zone’s center; the record gives no point)

Strong south to southwest winds with frequent gusts in excess of 40 mph and a few gusts to 50 mph knocked down some tree limbs and caused some scattered power outages.

Strong Wind, Eastern Rutland

When
January 18, 1:00 AM EST to 4:00 AM EST
Where
Eastern Rutland forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$8,000
Reported by
Mesonet
Coordinates
43.580, -73.037 (the zone’s center; the record gives no point)

Strong south to southwest winds with frequent gusts in excess of 40 mph and a few gusts to 50 mph knocked down some tree limbs and caused some scattered power outages.

Strong Wind, Lamoille

When
January 18, 1:30 AM EST to 4:30 AM EST
Where
Lamoille forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$8,000
Reported by
Mesonet
Coordinates
44.606, -72.641 (the zone’s center; the record gives no point)

Strong south to southwest winds with frequent gusts in excess of 40 mph and a few gusts to 50 mph knocked down some tree limbs and caused some scattered power outages. At the top of Mount Mansfield (4000+ feet) a measured wind gust of 81 mph occurred.

Strong Wind, Orleans

When
January 18, 1:30 AM EST to 4:30 AM EST
Where
Orleans forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$8,000
Reported by
Mesonet
Coordinates
44.829, -72.244 (the zone’s center; the record gives no point)

Strong south to southwest winds with frequent gusts in excess of 40 mph and a few gusts to 50 mph knocked down some tree limbs and caused some scattered power outages.

Strong Wind, Washington

When
January 18, 1:30 AM EST to 4:30 AM EST
Where
Washington forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$8,000
Reported by
Mesonet
Coordinates
44.273, -72.615 (the zone’s center; the record gives no point)

Strong south to southwest winds with frequent gusts in excess of 40 mph and a few gusts to 50 mph knocked down some tree limbs and caused some scattered power outages.

Strong Wind, Caledonia

When
January 18, 2:00 AM EST to 5:00 AM EST
Where
Caledonia forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$5,000
Reported by
Mesonet
Coordinates
44.465, -72.102 (the zone’s center; the record gives no point)

Strong south to southwest winds with frequent gusts in excess of 40 mph and a few gusts to 50 mph knocked down some tree limbs and caused some scattered power outages.

Strong Wind, Orange

When
January 18, 2:00 AM EST to 5:00 AM EST
Where
Orange forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$5,000
Reported by
Mesonet
Coordinates
44.006, -72.377 (the zone’s center; the record gives no point)

Strong south to southwest winds with frequent gusts in excess of 40 mph and a few gusts to 50 mph knocked down some tree limbs and caused some scattered power outages.

Strong Wind, Essex

When
January 18, 2:00 AM EST to 5:00 AM EST
Where
Essex forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$3,000
Reported by
Mesonet
Coordinates
44.728, -71.736 (the zone’s center; the record gives no point)

Strong south to southwest winds with frequent gusts in excess of 40 mph and a few gusts to 50 mph knocked down some tree limbs and caused some scattered power outages.

Strong Wind, Windsor

When
January 18, 2:00 AM EST to 5:00 AM EST
Where
Windsor forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$5,000
Reported by
Mesonet

Strong south to southwest winds with frequent gusts in excess of 40 mph and a few gusts to 50 mph knocked down some tree limbs and caused some scattered power outages.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2012Every state in 2012This day in weather historyWarnings in Vermont, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 354282, 354283, 354284, 354285, 354286, 354287, 354288, 354289, 354290, 354291, 354292, 354297, 354294, 354295, 354298, 354299.